Alert archive / Kentucky / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Apr 15, 2024, 9:35 PM EDT for Oldham County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2024, 9:35 PM EDT (01:35 UTC)
- Expired
- Apr 16, 2024, 12:37 AM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Oldham County, KY
The radar
The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
307
WGUS53 KLMK 160135
FFWLMK
KYC185-160445-
/O.NEW.KLMK.FF.W.0002.240416T0135Z-240416T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
935 PM EDT Mon Apr 15 2024
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Southeastern Oldham County in central Kentucky...
* Until 1245 AM EDT.
* At 935 PM EDT, emergency management reported East Moody Lane near
Highway 53 was impassable due to high water. Between 1 and 3
inches of rain have fallen. Additional rainfall amounts up to 1
inch are possible in the warned area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
La Grange, Centerfield, Buckner and Liro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3844 8536 3838 8532 3832 8545 3836 8547
FLASH FLOOD...OBSERVED
$$
RAS1 follow-up statement
762 WGUS73 KLMK 160437 FFSLMK Flash Flood Statement National Weather Service Louisville KY 1237 AM EDT Tue Apr 16 2024 KYC185-160447- /O.CAN.KLMK.FF.W.0002.000000T0000Z-240416T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oldham KY- 1237 AM EDT Tue Apr 16 2024 ...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN OLDHAM COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3844 8536 3838 8532 3832 8545 3836 8547 $$ BJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 9:26 PM EDT, 9 minutes earlier. Its key messages:
- * Widely scattered severe storms will be possible this evening. The main threat would be large hail, with gusty winds as a secondary threat. * Showers and thunderstorms are likely Tuesday night through Wednesday night. The severe threat Tuesday night into Wednesday morning looks low, with the greater severe threat expected Wednesday late morning into the afternoon and evening. * Significant cool-down appears increasingly likely next weekend.
Area forecast discussion, Apr 15, 9:26 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
926 PM EDT Mon Apr 15 2024
.KEY MESSAGES...
* Widely scattered severe storms will be possible this evening.
The main threat would be large hail, with gusty winds as a
secondary threat.
* Showers and thunderstorms are likely Tuesday night through
Wednesday night. The severe threat Tuesday night into Wednesday
morning looks low, with the greater severe threat expected
Wednesday late morning into the afternoon and evening.
* Significant cool-down appears increasingly likely next weekend.
&&
.MESOSCALE...
Issued at 925 PM EDT Mon Apr 15 2024
Boundary draped across southern Indiana and into northern Kentucky,
with one cluster of storms that has repeatedly produced marginally
severe wind and hail in parts of Clark County, IN and Oldham County,
KY. Other storms that tried to get going in southern Indiana
struggled to sustain themselves, likely from being too far toward
the drier and slightly cooler side of the boundary.
Given the lack of coverage compared to our forecast, will cut back
some on POPs overnight, but with the hi-res models continuing to
show the boundary as a focus for convection, will hold on to a
slight chance roughly along the I-64 corridor. Marginal severe risk
seems reasonable given the steep lapse rates aloft, which would
allow any additional storms to produce hail even after the heat of
the day is lost.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 336 PM EDT Mon Apr 15 2024
Late this afternoon a cold front stretched from south of St Louis
through south central Indiana to south of Columbus OH. This front
will sink southward to around Interstate 64 this evening. As the
front moves into an unstable atmosphere, isolated to widely
scattered thunderstorms are expected to develop. Sounding progs show
fairly wide CAPE in the -10 to -30C hail growth zone with wet bulb
zero heights around 8k' this evening. These factors with moderate
deep layer shear, steep mid-level lapse rates, and a largely
unsaturated column suggest vigorous updrafts supportive of large
hail will be possible in the stronger storms, conditional on storms
developing. Long, straight hodographs, dry air from the mid levels,
and locally intense downpours indicate the potential for gusty winds
and splitting storms. Any storms that do fire this evening will
produce outflow boundaries that may interact with neighboring storms
and help to spur new convection. One factor that decreases
confidence somewhat is the presence of a layer of warm air aloft
around 500mb. Model progs generally keep convective coverage rather
low, so will accept NBM PoPs that are only around 30%. This agrees
well with neighbors.
The best timing for the most robust storms appears to be in the 6pm-
10pm EDT range, over southern Indiana and north central Kentucky.
Showers and storms may continue beyond that time range, but the
chances of severe storms will decrease as we get later into the
evening. The early summer feel outside this afternoon will be
present tonight as well, with lows in the lower and middle 60s.
Tomorrow any morning showers and storms will lift northward as the
surface boundary retreats in response to low pressure crossing
Nebraska. Tuesday afternoon should be dry, before the next round of
showers and storms moves in from the west (see below). Fairly
widespread mid-level clouds are expected tomorrow, but given recent
history and the fact that the region will be well within the warm
sector, will still go for highs in the lower and middle 80s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 336 PM EDT Mon Apr 15 2024
Tuesday night, a stacked low pressure system is expected to cut east
across Iowa while dragging a cold front through the Ozarks. This
will initiate a line of convection across Missouri that will work
its way eastward across the Lower Ohio Valley. The line will have
plenty of moisture in an airmass with precipitable water values just
over 1.5", but by the time the line begins to enter our western
counties (4-6z), the line would have outrun its instability. Model
soundings show deep layer shear will still be strong, but the line
will be elevated and sub-severe at that time. This line will likely
be east of our southern Indiana counties by 12z Wednesday and east
of our Kentucky counties by the early afternoon. Around this time,
the actual cold front will be nearing the western edges of the CWA.
Wednesday afternoon and evening, the front will begin to work east
across southern Indiana and central Kentucky. This is expected to
kick off a more concerning broken line of convection. Model
soundings agree that this round of precipitation will have plenty of
instability, ranging from 1,500 to 2,000 J/kg MLCAPE. Hodographs
also agree with deep layer shear, 0-6 km, around 40-50 knots with
strong low level storm relative helicity as well, so believe SPC's
Slight risk is well placed. All severe weather types are on the
table, including severe winds, large hail, and tornadoes. Over the
next 24 hours, the CAMs will begin to capture this period and should
add more details.
Behind the cold front, upper flow becomes more zonal, and besides a
passing low pressure system to our south on Thursday night, which
will bring a chance for more rainfall Thursday night and Friday, the
rest of the week should be fairly quiet.
&&
.AVIATION /00Z TAFS THROUGH 06Z THURSDAY/...
Issued at 725 PM EDT Mon Apr 15 2024
Impacts/Confidence...
Moderate confidence in widely scattered T-storms this evening, but
lower confidence in any of them having an impact on any terminal.
Discussion...
Slow-moving front draped across southern Indiana will provide just
enough lift to spawn a few thunderstorms in a moderately unstable
atmosphere. Steep lapse rates will support quick development, with a
few of the stronger cells having a pulse severe risk. Hail and
localized downbursts will be in play, but whether it will happen at
a TAF site is just too uncertain.
Have included VCTS in all except the BWG TAF. Timing is probably too
generous, but will most likely AMD as the atmosphere stabilizes
later in the evening.
Once any storms this evening dissipate, look for VFR conditions for
the balance of the valid TAF period. Light SE winds overnight will
increase from the south Tue afternoon, with gusts around 20 kt
likely.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
MESOSCALE...RAS
SHORT TERM...13
LONG TERM...KDW
AVIATION...RASHazardous weather outlook, Apr 15, 3:40 PM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 340 PM EDT Mon Apr 15 2024 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-161945- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- 340 PM EDT Mon Apr 15 2024 /240 PM CDT Mon Apr 15 2024/ This Hazardous Weather Outlook is for Indiana, south central Indiana, east central Kentucky, north central Kentucky, northwest Kentucky and south central Kentucky. .DAY ONE...Tonight. There is chance of severe weather this evening due to thunderstorms developing along a frontal zone. The most likely areas will be across southern Indiana and north central Kentucky, and the most likely timing will be between 6pm and 10pm EDT. Large hail will be the main threat, with damaging winds also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Two waves of scattered storms are expected Tuesday night through Wednesday evening. These storms may become strong or severe, with all severe hazards as well as heavy rain and lightning possible. While severe weather is possible with the first wave late Tuesday night, the greatest severe potential should be Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, late Tuesday night, and Wednesday afternoon and evening. GENERAL STORM MOTION OF THE DAY: Storm motion this evening will be from west to east around 10 to 20 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13/KDW
In the hours before
Special weather statement, Apr 15, 8:18 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
818 PM EDT Mon Apr 15 2024
KYZ030>034-160045-
Jefferson KY-Shelby KY-Oldham KY-Henry KY-Trimble KY-
818 PM EDT Mon Apr 15 2024
...A STRONG THUNDERSTORM WILL IMPACT OLDHAM...NORTHWESTERN SHELBY...
SOUTH CENTRAL TRIMBLE...SOUTHWESTERN HENRY AND EAST CENTRAL JEFFERSON
COUNTIES THROUGH 845 PM EDT...
At 818 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of La Grange, moving southeast at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Shelbyville, La Grange, Middletown, Pendleton, Crestwood,
Simpsonville, Pewee Valley, Smithfield, Oldham, and Montclair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3820 8508 3814 8541 3815 8542 3814 8543
3813 8549 3846 8553 3847 8550 3849 8548
3854 8533
TIME...MOT...LOC 0018Z 331DEG 20KT 3830 8533
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
NeudorffLocal storm report, Apr 15, 8:39 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
839 PM EDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM Hail La Grange 38.40N 85.38W
04/15/2024 E1.00 Inch Oldham KY Public
&&
CJPLocal storm report, Apr 15, 8:41 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
841 PM EDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM Hail 1 NW La Grange 38.41N 85.39W
04/15/2024 E1.00 Inch Oldham KY Public
Report from mPING: Quarter (1.00 in.).
&&
CJPLocal storm report, Apr 15, 8:55 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
855 PM EDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM Hail 3 SE Westport 38.46N 85.42W
04/15/2024 E1.00 Inch Oldham KY Public
Delayed report from public.
&&
CJPLocal storm report, Apr 15, 9:00 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
900 PM EDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM Tstm Wnd Dmg 2 SSE Buckner 38.36N 85.42W
04/15/2024 Oldham KY NWS Employee
Tree down.
&&
CJPSpecial weather statement, Apr 15, 9:28 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
928 PM EDT Mon Apr 15 2024
KYZ030-031-033-034-160200-
Jefferson KY-Shelby KY-Oldham KY-Henry KY-
928 PM EDT Mon Apr 15 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN OLDHAM...NORTHWESTERN
SHELBY...SOUTHWESTERN HENRY AND NORTHEASTERN JEFFERSON COUNTIES
THROUGH 1000 PM EDT...
At 927 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near La Grange. These storms were nearly stationary
and producing torrential rain and small hail.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Grange, Middletown, Anchorage, Worthington Hills, Coldstream,
Crestwood, Eminence, Orchard Grass Hills, Pewee Valley, and Goshen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3841 8559 3841 8520 3824 8516 3825 8554
TIME...MOT...LOC 0127Z 352DEG 3KT 3830 8536
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NeudorffThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:18 PM EDT | Special Weather Statement | LMK | Oldham, Shelby | 27 min |
| Apr 15, 8:27 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 33 min |
| Apr 15, 8:53 PM EDT | Areal Flood Advisory | LMK | Oldham | 3 hr |
| Apr 15, 8:57 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 33 min |
| Apr 15, 9:28 PM EDT | Special Weather Statement | LMK | Oldham | 32 min |
| Apr 15, 11:11 PM EDT | Special Weather Statement | LMK | Harrison | 34 min |
| Apr 15, 11:58 PM EDT | Special Weather Statement | LMK | Jefferson | 32 min |
| Apr 16, 12:00 AM EDT | Special Weather Statement | LMK | Bourbon | 30 min |
| Apr 16, 12:29 AM EDT | Special Weather Statement | LMK | Jefferson | 31 min |
Nearby
Flash Flood Warnings in Kentucky, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.